Pet scan results

Had my pet scan on the 25th August after 6 months chemo ( carboplatin plus caelyx) then 7 months of maintenance on caelyx.

Saw my oncologist 31st August, not happy with pet scan results -- cancers that were inactive are now active again plus I have new ones so maintenance chemo didn't work!!

Started new treatment on 1st Sept of Gemcitabine and Cisplatin, half one week and half the following week and then two weeks off. The treatment takes six hours each time , I was told that these drugs are hard on the kidneys so between the drugs I have to have 2 x 1 litre flushes plus a flush of hypertonic

to kickstart the kidneys.!

Hoping this will be successful, don't know how long I will be on this programme, one of the nurses said it's usually 6 - 8.

Have any other ladies been on this course, if so I would be interested to hear you experiences -- Have to keep telling myself there is always HOPE.

15 Replies

oldestnewest
  • What disappointing news for you.

    Still, they've wasted little time in trying something else for you.

    I have no experience of that combo but I expect someone will come along who has.

    Your body is having a bit of an onslaught one way or another so do try to look after yourself in between the assaults.

    Wishing you all the best with it.x

  • Thanks Mac27.

  • Hi I had gem and cis and whilst I found it tough going it kicked my cancer back into remssion. Hang in there hopefully it will work for you too . Wishing you all the best xx

  • Thanks Katmal, thats encouraging, hopefully I will have the same result.

    Did you have many side effects from this one? I know everyone is different and we don't all have the same side effects but the list I was given is very long for this course. I've only had one session so far, due for another one on Monday and I put on 3 kg in weight in the one day and my face is a bit 'puffy'.

    Shirley

  • Hi Shirley The main 'problem' was the cumulative effects. mainly tiredness, lethargy and lack of appetite. Once the chemo stopped tho I 'bounced back' within a couple of weeks and was back working full time in 6. Are you on steroids, they made my face feel puffy.

    Kathy xx

  • Hi Kathy,

    When I had the first treatment I was given 20mg of

    steroids -- the nurses were querying it as they said they usually give 8 - 12 mg. I was told the drugs were hard on the kidneys so thought that might be why I had put on the 3 kgs , didn't think of the steroids. Did you put on weight? I can't afford to put it on, I've had trouble with weight gain all through my chemo and had to buy more clothes, don't want to have to buy more and don't appreciate the extra weight anyway. How many courses of the drugs did you have?, the Doctor hasn't said how many as yet, I guess it depends how I cope with it.

    Sorry for all the questions but I don't know anyone

    who is on this treatment.

    Thanks for the reply, best wishes Shirley.

  • Hi Shirley. I had 6 courses in all. Ive had problems with weight gain from the start of my ilness which has now levelled off but I am overweight. Something Ive learnt to accept to be honest. a lot of it is I think due to the operation and enforced menopause for me. I think Cisplatin is hard to cope with, at least I found it hard at the time but as Ive said I did bounce back quite quick once Id finished. Ask what ever questions you need and ill answer if I can . Hope your feeling not too rough xx

  • Hi Kathy,

    Had my second half of the treatment yesterday. Had headache and pain in my lower spine

    (Epidural site when I had hip replacement surgery in 2006) still have it but it hasn't got any worse since yesterday and will probably ease off after the next few days ( it did last week.)

    I think the weight gain was because I was

    given 20mg steroids ( mistake on the Doctors? - he usually crosses out the printed <20mg and puts in 8mg but hadn't done that last week ) This week he put 8mg and also increased lasex? a diuretic so I ended up passing water 15 times in five hours!! and this morning my weight was DOWN 2 kg from yesterday!! Probably will go up again when I drink and pass water normally?

    Did you get a headache and pain any where else after after the Cisplatin? How did it effect you? Thanks for your help and good luck for a long contiued remission.

    Was the treatment for a recurrence of the cancer? Best wishes Shirley xx

  • hi Shirley. No headache just generally feeling like Id had the stuffing kicked out of me bugtime. It made me very depressed. My GP said this last time was the worst he'd seen me and thought he might have to give me something for my depression. I have had 2 recurrences. The first time they gave me carboplatin and gem but on the second cycle I had a severe reaction so I was swopped to cisplatin and gem (i can now no longer have carbo). The second recurrence I had cisplatin and gem. All in all a tough regime to be honest but it worked for me. I do recall it was harsher than the carbo and after 3 cycles there was no evidence of disease on the scan but I continued for the full 6 cycles at a reduced dose. Hang in there cos whilst its harsh I believe it works . Kathy xx

  • Thanks Kathy for being so willing to answer my questions.

    Hopefully the treatment will be successful for me too.

    Feeling extremely fatigued after this second half of the treatment. Worse than the other treatments I've had.

    Shirley xxx

  • Hi Shirley. I recall It being a harsher treatment than others and after the first recurrence I said I wouldnt have it again but I did for my second. My hubby isnt impressed and said if I have to have chemo again he wouldnt want me to have cisplatin but who knows what I'll decide to do. Be kind to yourself, take each day at a time and you'll get through the treatment. As Ive said before once I finished I was back at work full time within six weeks so one treatment stops hopefully you'll soon bounce back to your old self. Thinking of you xx

  • Hi Kathy,

    Actually feeling worse today after second half of treatment on Monday.

    Fatigue very bad, takes all my energy just to walk around a bit.

    On the list of side effects the treatment listed is gemcitabine and cisplatin for the first day of treatment then gemcitabine only on the second week but I had both on both sessions, took about 6 hours for each session.?

    Have lost my appetite, trying to make myself eat something.

    Thanks for your support. Shirley.

  • Hi Shirley so sorry to here how rough your feeling. I remember thats exactly how I felt. To be honest for a few days It was all I could do to get from bed to the settee and then at the end of the day back again! It does pass, your appetite will return. I used to feel so sick as well. It was all I could do to pick up the remote to change channels on the TV! I used to try keep thinking I was feeling so rough because its working, killing the b*****d off. Might be worth asking if they can lower the dose if your feeling that rough? Be kind to yourself, only do what you have to, ie get from bed to settee and back again! everything else will still be there! Take care, thinking of you. Kathy xx

  • Hi Shirley,like you ,after 6cycles of carbo/taxol and maintenance drug Avastin for 6 mts,I was also told in August that I have disease progression,so the drug didn't work.I am now after being started on 3 cycles of carbo only, once every 3rd week.Because I'm BRCA positive,my Onc will put me on the Parp Inhibitor.

    It's a kick in the stomach when told the drugs didn't really work.Im not too worried though,because my leading nurse told me I'm just on the start of the journey and that there are many many more drugs out there that may help.I guess we've got to understand that,one drug does not fit all,and whatever might work for one might not work for the other.We will go along until they find a drug that will burn the little buggers inside us!

    Hope is a good feeling to own,we all hold on to it tight.I hope you will get on well with this treatment,if not ,there will be many more to try.Tight hug,from misty Cork x x

  • Thanks annieH1

    I think my husband was in shock when we were told and it was very hard ,as we all know, to have to tell our family, everyone said ' That's not the news we wanted to hear.'

    I'm just trying to take it one day at a time . from Shirley.

You may also like...